Tennessee, 2016

Flash Flooding and Flooding in Tennessee, February 2 to 3, 2016

February 2 to 3, 2016 · NWS OHX · 11 events in 7 counties and zones

Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon hours on February 2, becoming more widespread into the evening before ending early on February 3. A few storms were strong to marginally severe, with some reports of damaging winds received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$98,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon hours on February 2, becoming more widespread into the evening before ending early on February 3. A few storms were strong to marginally severe, with some reports of damaging winds received. In addition, thunderstorms repeatedly trained over portions of Hickman, Dickson, and Cheatham Counties, resulting in over 4 inches of rain falling in a few hours and causing major flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Feb 2, 4:39 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Feb 2, 4:39 AM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
439 AM CST TUE FEB 2 2016

.UPDATE...
FOR 12Z AVIATION DISCUSSION.

&&

.DISCUSSION...

LOW CLOUDINESS AND DENSE FOG IS IN PLACE ACROSS THE SOUTHERN AND
EASTERN PORTIONS OF THE MID STATE THIS MORNING. DENSE FOG ADVISORY
WAS ISSUED EARLIER FOR SOUTHERN AND EASTERN AREAS AND WILL STILL
BE ALLOWED TO CONTINUE THROUGH 8 AM. ON THE HEELS OF THE DENSE FOG
WILL BE A RAPIDLY INCREASING PRESSURE GRADIENT. BY MIDDAY...WINDS
WILL BE STRONG ENOUGH TO REACH THE WIND ADVISORY THRESHOLD. A
DEGREE OF SUBSIDENCE WILL BE IN PLACE TODAY AND WILL AID WITH
STRONGER WIND GUSTS WORKING DOWNWARD. THE ADVISORY LEVEL WIND
MAGNITUDE WILL PERSIST AND ACTUALLY STRENGTHEN INTO THE EARLY
EVENING HOURS. LOOKS LIKE WIND SPEEDS OF 20 TO 30 MPH WILL BE IN
PLACE BY AFTERNOON AND WILL CONTINUE INTO THIS EVENING. GUSTS OF
35 TO 40 MPH WILL BE COMMONPLACE WITH EVEN HIGHER GUSTS THIS
EVENING JUST OUT AHEAD OF THE MAIN SEVERE WEATHER ASSAULT.

OTW...THE BIGGER STORY WILL BE THE INCREASING POTENTIAL FOR SEVERE
WEATHER TONIGHT. MODELS DEPICT AN AMPLE AMOUNT OF WIND ENERGY WITH
THIS UPCOMING SYSTEM. LINEAR ORIENTED OMEGA FIELDS MATCH UP NICELY
WITH 55KT-60KT 850 MB WIND FIELDS. SHOWALTER AND SFC CAPES ADD
ADDITIONAL SUPPORT ALTHOUGH THOSE PARAMETERS WILL WEAKEN TOWARD 12Z.
AT ANY RATE...THE TIMING FOR THE ONSET OF SEVERE WEATHER LOOKS LIKE
6 PM TN RIVER...9-10 PM NASHVILLE AND THE I-65 AREA...PLATEAU
BETWEEN 1 AM AND 3 AM.

MAIN SEVERE IMPACT WILL BE STRAIGHT LINE WINDS BUT RESPECTABLE
HELICITY VALUES ARE IN PLACE AND THE THREAT OF SOME TORNADIC
DEVELOPMENT CANNOT BE RULED OUT AS WELL.

GIVEN THAT INSTABILITIES WILL BE MUCH LOWER BY 12Z...A LOW CHANCE OF
SOME SHOWER ACTIVITY WILL CONTINUE INTO WED MORNING...MAINLY EAST
HALF. THEN...PARTIAL CLEARING TO COMMENCE FROM WEST TO EAST.

FOR THE NEAR TERM TEMPS....VERY WARM TODAY WITH HIGHS INTO THE
70S...UPPER 60S PLATEAU. LOOKS LIKE HIGH TEMP RECORDS FOR THIS
DATE WILL BE SHATTERED. TURNING COOLER ON WEDNESDAY WITH NEAR
SEASONAL TEMPS RETURNING FOR THURSDAY.

IN THE EXT FCST...THE FIRST PORTION OF THE EXTENDED LOOKS DRY WITH
HIGH PRESSURE IN CONTROL. A GULF LOW WILL BRING A CHANCE OF RAIN TO

&&

.AVIATION...
12Z TAF DISCUSSION.

WEATHER CONDITIONS WILL REMAIN LARGELY DEGRADED THIS CYCLE. FIRST
IFR CIGS/VSBYS WILL BE SLOW TO CLEAR THIS MORNING. WHILE VFR
CONDITIONS ARE LIKLEY LATER IN THE DAY...ANOTHER STORM SYSTEM
WILL PUSH ACROSS THE MID-STATE TONIGHT PRODUCING WIDESPREAD
PRECIP AS WELL AS ISOLATED SEVERE STORMS. THIS WILL PRODUCE
VARYING CONDTIONS MOST OF THE OVERNIGHT. SOUTH WINDS WILL BECOME
QUITE STRONG LATER THIS MORNING WITH GUSTS 30 TO 35KNTS.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL 8 AM CST THIS MORNING FOR BEDFORD-
CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-DE KALB-FENTRESS-
GILES-GRUNDY-HICKMAN-JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-
OVERTON-PERRY-PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-SUMNER-
TROUSDALE-VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON.

WIND ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT CST TONIGHT FOR
BEDFORD-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-DE KALB-
DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-JACKSON-
LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-
TROUSDALE-VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON.

&&

SHORT TERM/AVIATION........07
LONG TERM..................XXI
Hazardous weather outlook, Feb 2, 5:36 AM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
536 AM CST TUE FEB 2 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-031145-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
536 AM CST TUE FEB 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

DENSE FOG ACROSS MOST OF THE AREA IS LIKELY TO REDUCE
VISIBILITIES TO OR BELOW ONE QUARTER MILE THROUGH 8AM.

A WIND ADVISORY IS IN EFFECT FOR ALL OF MIDDLE TENNESSEE FROM 9
AM CST UNTIL MIDNIGHT. SOUTHERLY WIND GUSTS OF 35 MPH TO 50 MPH
CAN BE EXPECTED.

A POTENT COLD FRONT MOVING ACROSS THE REGION LATE TONIGHT WILL
BRING STRONG TO SEVERE THUNDERSTORMS TO THE MID-STATE VERY LATE
THIS AFTERNOON NEAR THE TENNESSEE RIVER...AND THEN TO THE
REMAINDER OF THE AREA WELL INTO THE NIGHT. DAMAGING WINDS AND
ISOLATED TORNADOES APPEAR POSSIBLE AT THIS TIME...ESPECIALLY
WEST OF THE CUMBERLAND PLATEAU.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

The radar

The Nashville radar (KOHX), 71 km away, was scanning. The volume nearest the first event began at 13:02 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 flash flood, 2 heavy rain, 2 flood. Local standard time, as filed.

Heavy Rain, Dickson

When
February 2, 7:00 AM CST to February 3, 7:00 AM CST
Where
Dickson County, Burns
Reported by
COOP Observer
Coordinates
36.050, -87.320

The COOP observer at Burns measured a 24 hour rainfall total of 4.02 inches.

Heavy Rain, Dickson

When
February 2, 7:00 AM CST to February 3, 7:00 AM CST
Where
Dickson County, 1.68 mi NNW of Bakersworks
Reported by
COOP Observer
Coordinates
36.101, -87.285

The COOP observer at Montgomery Bell State Park measured a 24 hour rainfall total of 4.10 inches.

Thunderstorm Wind, Montgomery

When
February 2, 3:55 PM CST
Where
Montgomery County, 2.85 mi ESE of Clarksville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.522, -87.300

Tspotter reports on Twitter indicated a tree fell onto a car in the 300 block of Clearview Drive in Clarksville.

Thunderstorm Wind, Wayne

When
February 2, 5:50 PM CST
Where
Wayne County, 1.29 mi ESE of North Highland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.320, -87.581

A tree was blown down across the Natchez Trace Parkway near Highway 64 blocking the road.

Flood, Stewart

When
February 2, 10:00 PM CST to February 3, 12:00 AM CST
Where
Stewart County, 3.34 mi NNE of Big Rock to 3.04 mi SW of Model
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.627, -87.734

Media reports indicated several secondary and gravel roads were damaged by flooding across Stewart County.

Flash Flood, Dickson

When
February 2, 11:15 PM CST to February 3, 1:15 AM CST
Where
Dickson County, 0.31 mi NNW of Burns to 1.34 mi NNW of Mt Sinai
Cause
Heavy Rain
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.054, -87.323

Significant flash flooding affected areas of southern Dickson County from south of I-40 northeastward to near Burns. Several secondary roadways were flooded by up to 1-2 feet of water including Hogan Road, East Piney Road, Gum Branch Road, Stewart Street, Turkey Creek Road, and Highway 46 north of I-40. Several water rescues were conducted including 4 people rescued from a house on Gum Branch Road and 5 people rescued from a house on Turkey Creek Road. The same home on Turkey Creek Road was flooded with at least 1 foot of water, and four cars in the garage of the home were destroyed. One car in the driveway was washed 500 yards down Turkey Creek. At least one dozen homes were impacted by flooding.

Flash Flood, Cheatham

When
February 2, 11:15 PM CST to February 3, 1:15 AM CST
Where
Cheatham County, 0.52 mi S of Ashland City to 0.61 mi NW of Sulphur Spgs
Cause
Heavy Rain
Property damage
$20,000
Reported by
Newspaper
Coordinates
36.272, -87.070

Significant flash flooding affected Ashland City. Per reports from The Tennessean newspaper, several roads were flooded just south of downtown including Fairgrounds Road, Chestnut Street, Duke Street, Brook Hollow Road, and Main Street. McDonald's received some flooding in the store and parking lot, while both A.O. Smith and the sewage treatmant plant had floodwaters around their buildings. A trained spotter reported several vehicles stranded in the flood waters near the McDonald's.

Thunderstorm Wind, Maury

When
February 2, 11:30 PM CST
Where
Maury County, Spring Hill
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
35.750, -86.930

A tree fell onto an apartment building in Spring Hill and caused minor siding damage.

Thunderstorm Wind, Maury

When
February 2, 11:30 PM CST
Where
Maury County, Spring Hill
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
35.750, -86.930

A tree fell onto an apartment building in Spring Hill and caused minor siding damage.

Flash Flood, Hickman

When
February 3, 12:00 AM CST to 2:00 AM CST
Where
Hickman County, 3.01 mi NNE of Pinewood to 3.2 mi WNW of Pinewood
Cause
Heavy Rain
Property damage
$5,000
Reported by
Newspaper
Coordinates
35.963, -87.469

Five people and four dogs were rescued from a camper at the Piney River Escape campground on Piney River Road North.

Flood, Cheatham

When
February 3, 4:00 AM CST to 8:00 AM CST
Where
Cheatham County, 1.45 mi S of Lockertsville to 0.89 mi NNE of Greenbrier
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.329, -87.120

Although the heavy rain and flash flooding ended earlier in the night, one person drove into flood waters from Sycamore Creek that covered Harris Town Road near Lockertsville Road north of Ashland City, and was rescued from his vehicle live on television.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620569, 620570, 620554, 620555, 620560, 620559, 620564, 620562, 620563, 620571, 620567.